Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 30, 2003Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 30, 2003, 11:03 PM EDT for Calhoun County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 11:03 PM EDT (03:03 UTC)
Expired
Apr 30, 2003, 11:45 PM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KGRR 010303
SVRGRR
MIC025-010345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 PM EDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1145 PM EDT

* AT 1058 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TEKONSHA...OR ABOUT 10 MILES SOUTH OF
  MARSHALL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOMER AROUND 1120 PM EDT
   ALBION AROUND 1130 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4218 8511 4230 8473 4209 8472 4208 8506

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:33 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 30, 9:33 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
933 PM EDT WED APR 30 2003

INGREDIENTS ARE STILL THERE FOR A STRONG RETURN OF THE CONVECTION
...BEGINNING AROUND MIDNIGHT.  ALOFT OVER MI...THERE IS THE RIGHT
ENTRANCE REGION OF A 250 MB JET...PROVIDING FAVORABLE UPPER LEVEL
DIVERGENCE.  FURTHER DOWN THROUGH THE ATMOSPHERE...A 40 TO 50 KNOT
850 MB JET IS EXPECTED TO FORM UPSTREAM THIS EVENING...AND THEN
ARRIVE IN SOUTHWEST LOWER MICHIGAN AFTER MIDNIGHT.  ALREADY THIS
FEATURE WAS HELPING TO TRIGGER THE STORMS UPSTREAM ACROSS EASTERN IA
AND THE WINCHESTER IL PROFILER HAS PICKED IT UP WITH 850 MB WINDS
FROM THE SOUTHWEST AT 40 KNOTS.  WITH A LOW LEVEL NORTHEAST FLOW
ACROSS THE AREA TONIGHT...THE ARRIVAL OF THE LOW LEVEL JET WILL
BRING ON HIGH HELICITY VALUES.  HOWEVER THE CONVECTION IS EXPECTED
TO BECOME MORE ELEVATED AS IT APPROACHES SOUTHWEST LOWER MI AND
THEREFORE THE PRIMARY THREATS WOULD BE HAIL AND SOME HIGH WIND.
IN ADDITION...HEAVY RAIN IS EXPECTED.  THE LATEST RUC SHOWS
DIFFLUENT 1000/500 MB THICKNESS VALUES AFTER MIDNIGHT WITH NEARLY
UNIDIRECTIONAL FLOW THROUGH A DEEP LAYER.  A SHARP 850 MB THETA E
RIDGE ARRIVES AS WELL SO RAINFALL AMOUNTS OF 2 INCHES IN A FEW
PLACES APPEARS LIKELY  FLASH FLOOD GUIDANCE FROM THE RIVER FORECAST
CENTER SUGGESTS AMOUNTS OF AROUND 3 INCHES IN 3 HOURS ARE NEED
TO INITIATE SOME FLASH FLOODING SO NO WATCH WILL BE ISSUED AT
THIS TIME.

.GRR...NONE.

MJS
Hazardous weather outlook, Apr 30, 8:45 PM EDT, 2 hours 18 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 PM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE....TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHWEST LOWER
MICHIGAN IN THE SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
SPECIFICALLY...THIS AREA IS SOUTH OF A WHITEHALL TO  MOUNT PLEASANT
LINE.  WHILE THE THUNDERSTORMS HAVE DIMINISHED EARLY THIS EVENING
...THEY ARE EXPECTED TO REDEVELOP AROUND MIDNIGHT FROM THE SOUTHWEST.
THE STRONGEST STORMS COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER
AND WINDS TO 60 MPH.  ALSO...WHERE THE STORMS PERSIST...LOCALLY
EXCESSIVE RAIN COULD RESULT IN URBAN AND POOR DRAINAGE FLOODING.
LOCALLY 2 INCHES OF RAIN COULD FALL.  THE STORMS WILL BE MOVING EAST
NORTHEAST AT 35 MPH.  ONCE THE STORMS RETURN...THEY ARE EXPECTED TO
PERSIST THROUGH MUCH OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER ON THURSDAY MORNING...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HIGH PRESSURE WILL BRING A DRY
WEEKEND...ALTHOUGH FROST AND FREEZING TEMPERATURES WILL BE POSSIBLE
AT NIGHT. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A DISTINCT POSSIBILITY AFTER MIDNIGHT.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
WWW.CRH.NOAA.GOV/GRR

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:17 PM EDTSevere Thunderstorm WarningGRRJackson58 min
Apr 30, 11:46 PM EDTSevere Thunderstorm WarningGRRCalhoun29 min
Apr 30, 11:54 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
May 1, 12:11 AM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo34 min
May 1, 12:43 AM EDTSpecial Marine WarningGRR2 hr
May 1, 12:43 AM EDTSpecial Marine WarningGRR2 hr
May 1, 12:43 AM EDTSpecial Marine WarningGRR2 hr
May 1, 12:43 AM EDTSpecial Marine WarningGRR2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.